Hypothyroid from Graves


I've been struggling with thyroid conditions for most of my life after being diagnosed with Graves at 17 and sent to hospital in toxic shock.

Now 19 years later I'm underactive and over the past few years I've been noticing symptoms like joint pain difficulties concentrating tired all the time, sleeping heavy and for long periods but still exhausted.

It's slowly getting worse and the more I read the more I'm convinced it's my thyroid yet my doctors don't see a connection.

I'm headed for a blood test today and am worried that they will try and reduce my med's.... The last time they tried it made me feel even worse and it was a battle to get the med's increased back to the original 125mcg I was on and I haven't really felt right since.

I've tried taking extra supplements. I'm taking higher thyroid supplements - only one a day as recommended by the supplier if you have a thyroid condition due to the iodine content and that does help a little bit but not that much.

I've been reasing alot about ndt and am so tempted to self medicate on that but worry that could be dangerous

My med's don't seem to be stopping the weight gain, lack of appetite or joint pain and tiredness, if anything that is steadily getting worse as time goes on I am getting less energy on a daily basis.

My GP only looks at the TSH to determine dosage and my practice is so understaffed I don't feel like I get any decent care there... I once asked for bloods check as I was way overdue on it and got told that I couldn't have one unless the doctor specifically requested it.

So I'm unsure how best to go about getting the right medication for me.

4 Replies

  • you had Graves so your body is permanently conditioned to much higher thyroid hormone levels than the so called "normal " doctors work on

    ( old Swedish research I was told about by a teaching Professor when my husband was in your shoes 30 years ago )

    Firstly its vital that you DO NOT TAKE any thyroid meds or thyroid supplements for at least 24 hours before a test as it skews the result

    then you are going to have to insist that

    Free T4

    Free T3 (both of these must be well into upper quadrant of their ranges or even right at the top in your case because of the previous Graves )

    Vit B12



    Vit D3 are all tested

    all of these last 4 MUST BE HALFWAY in their ranges or your body cannot convert the T4 in Levothyroxine into the T3 that your body cells need to function

    because all are interrelated and if you have Pituarity failure /damage from the Graves Disease you likely have Central/2ndary Hypothyroid in which TSH will always be low and MUST NEVER BE RELIED ON

    Theres plenty of research to back this all up

    so take this to your doctor and it will be nessecary for your GP to actually write on the blood test form ???????? Central Hypothyroid as otherwise NHS labs only do TSH which simply is not enough

    I suspect your ferritin is low along with all manner of vitamins and minerals and these will need to be addressed .

    My husband had Beri Beri and Scurvy when he finally got diagnosed and treated despite always eating an incredibly healthy diet full of homemade wholemeal bread and 6 oranges a day

  • Hi Megan, welcome to the forum.

    Do you have copies of your previous tests? It's your legal right to have a copy, so always ask for one.

    So, did you have your thyroid removed? 125 mcg is not very much for someone without a thyroid - unless you're really, really small. But that's what happens when doctors go by TSH alone, I'm afraid. And I Don't know what one can do about that, except change surgeries, if that's possible.

    TSH is only part of the story - and not a very reliable part, at that. You also need FT4 and FT3 tested. But so many doctors Don't know that. And if you've had Graves, your TSH is going to be low because you're going to need quite high levels of T3. But that's another thing they have no idea about.

    Don't be afraid of hormones. We need them. But we have to find the right dose. Too much or too little causes problems - as you have seen. But it can be done. Just small increases at decent intervals - there are rules, and if you follow them, you Don't risk anything. And, if you go slightly over the top, it's not dangerous in the short term, just reduce your dose again, and all is well.

    NDT is thyroid hormone from pigs' thyroid. It is great for some people, but doesn't suit everyone. Synthetic Levo (T4) is great for some people if they're on the right dose. But some people can't convert very well, and need to add a little T3 (Cynomel) to their Levo. But what will suit you is impossible to say until you try it.

    Do you take your levo on an empty stomach, one hour before or two hours after food and drink - except water? If you take it with food, it won't be properly absored. And on the day of the test, do you leave 24 hours between your last dose and the test? And have the blood taken before 9 o'clock? After breakfast? That's the way to get your TSH as high as possible so that you Don't get your dose reduced. And always try to have your test at the same time every time, otherwise you aren't comparing like with like, because the TSH varies throughout the day.

    Have you had your vits and mins tested? Vit D, vit B12, Folate, Iron and Ferritin. In order for your body to be able to use the Levo you're taking, B12 needs to be around 900, top of the range, and the rest need to be at least mid-range. Otherwise, they will be adding to your symptoms.

    Ideally, it would be good if you could give Levo a proper chance, but with your doctor, that seems unlikely to happen. Have you tried asking for a referral to a good endo? You can get a list of good ones on here to see if there's one near you.

    Or, if all else fails, you could buy NDT or T3 on-line and treat yourself. You can also get private blood tests to help you dose. But, whatever you decide, there will always be people here to support you, one way or another. So, Don't be afraid. You are not alone!

    Hugs, Grey

  • I was given two doses of radio-iodine so that's reduced the working of my thyroid and after about a year I was clinically under-active.

    I take my thyroxine every morning around 6am when I get up and usually don't have a coffee or tea until I get to work around 8.30 am I don't eat anything until around 10 as I'm not a morning person and am not able to face food before then.

    I've not got copies of past tests but I will ask after this appointment as I want to compare, and I must admit I tend to 'forget' my pill on test day to get the best outcome for me!

    I had a great doctor and he had me up on 150 thyroxine before and I was doing great, had energy and was losing weight - with exercise and diet not just from the med's. I generally felt well.

    But then the new doctor when I moved said my TSH was suppressed so he decided I was hyper... even though my T4 levels were in normal ranges.

    I argued that he was wrong but he reduced my med's anyway to 100 and it went downhill from there. I managed to get them to increase it to 125 with a lot of pestering and laying it on thick but I'm still not right - know I was my best at 150 but as I'm slowly feeling worse and I may even need a higher dose than that now.... but this new quacks don't listen.

    Wish I could go back to the old doc or change but we're allocated by location sadly unless I go private which I can't really afford

  • Megan, after 19 years of being unwell. It is now time to take a step back and learn as much as possible in order that you can get much better.

    Do not allow your doctor to adjust your medication just due to your TSH level. It's the worst thing they can do. The only problem is they are unaware of the 'ups downs' of hormones anyway or how best to treat us.

    Don't take levo on the morning of a blood test. Leave about 24 hours between levo and the blood test and have it as early as possible. Get a print-out with the ranges for your own records (we are entitled to them) and post if you have a query. Ask for Vitamin B12, Vit D, iron, ferritin and folate if you've not had them done recently.

    Ask for some T3 to be added to your levothyroxine i.e. 20mcg of T3 for a reduced 50mcg levo (although you might not need levo reduced if you are low anyway).


    The fact that you have clinical symptoms shows that you are undermedicated. It's not the TSH - they should ask the patient how they are feeling and take more notice of the 'complaints' (complaints to them but clinical symptoms to us which should be eradicated with proper dose of hormones).


You may also like...